North Dakota, 2022Blizzard in North Dakota, February 1, 2022
February 1, 2022 · NWS FGF · 18 events in 18 counties and zones
Blizzard conditions impacted the northern portions of the Red River Valley, with winds upwards of 45 mph and blowing snow leading to near zero visibility in places.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Blizzard conditions impacted the northern portions of the Red River Valley, with winds upwards of 45 mph and blowing snow leading to near zero visibility in places.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 31, 11:37 PM CST, 24 minutes earlier.
Area forecast discussion, Jan 31, 11:37 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1137 PM CST Mon Jan 31 2022
.UPDATE...
Issued at 1129 PM CST Mon Jan 31 2022
Westerly winds gusting to 50 to 60 mph in the Devils Lake basin
this past hour with cold front pushing into the area from the
west. Ahead of the cold front on the western edge of the RRV temps
have warmed into the low 30s behind the slowly advancing waa air
advection light snow band. Will see the snow continue to push east
and the westerly winds push into the southern valley over the next
couple hours. NW winds will push into the northern valley a couple
hours later with gusts over 50mph expected. Once the temps cool
into the low teens and single digits blowing snow potential
increases dramatically with blizzard or near blizzard conditions
expected into the early morning hours especially where a couple
inches of new snow has fallen.
UPDATE Issued at 934 PM CST Mon Jan 31 2022
Band of precip has become all snow and now the back edge extends
from the northern valley at Cavalier to Valley City. Within the
band radar returns have decreased in intensity this past hour
after a quick inch plus here in Grand Forks. This area of snow
will continue to spread to the east as the low pressure system
slides across Manitoba. Back to the west winds in NW ND have
gusted from 60 to 70 mph with westerly wind developing in the
Devils Lake basin. Will continue to see west winds on the SW
quadrant of the clipper system be realized overnight with gusts to
60mph still expected as the cold front pushes south across the
area overnight.
UPDATE Issued at 647 PM CST Mon Jan 31 2022
Freezing rain, sleet or ice pellets and snow have been observed at
Grand Forks in the last hour. Based on this afternoon's 4pm
sounding profile from Univ North Dakota where +4C was observed
will continue to see the mixed precip chances wane as temps cool
to the wet bulb. The band of snow will move quickly east but will
bring a short period of reduced visibility with intense snow fall
rates this evening mainly along and north of hwy 200.
&&
.SHORT TERM...(This evening through Tuesday night)
Issued at 334 PM CST Mon Jan 31 2022
Area of light precipitation moving into eastern ND late afternoon
and evening. Temperatures warm enough in the sfc to 850 mb layer
for liquid and temps are 32-34 in Devils Lake-Rugby-Harvey area.
With cold surfaces, expect surfaces to become slick. This
precipitation is quick moving so significant amounts of icing is
not expected, but enough to cause travel issues. Into the evening
the depth of the warm air diminishes and by 03z all snow is
expected and this would favor parts of the northern valley and NW
MN. Snow amounts overnight 1-3 inches expected in this area,
possibly higher right along Manitoba/Minnesota border.
Winds...a strong cold front will move into eastern ND toward 06z
and pass into MN 10z period. Strong west-northwest winds will move
in with potential for 50 kt 850 mb winds to mix to the surface in
strong cold advection. This is most likely west of the RRV in E ND
but may occur into the RRV as well. Huge question for this event,
is will these winds break the crust of the snowpack. In areas with
new snow, then that will blow. In areas where new snow is very
little, then impacts on travel is not as certain. Widespread blizzard
impacts may occur, but at this time confidence is at 30 percent
for that. So for the combo of wintry mix, high winds, blowing snow
felt best to combine each element into a winter storm warning for
E ND/RRV with advisory for slightly less wind in MN trees.
Max winds and cold advection 10z-17z Tues. Then winds will
diminish as low moves east.
.LONG TERM...(Wednesday through Monday)
Issued at 334 PM CST Mon Jan 31 2022
Main challenge in the extended period is a progressive pattern
featuring an early strong arctic push that will settle over the
region, before seeing temperatures moderate by the end of the
period.
The coldest air will settle early in the period as thicknesses
support temperatures dropping to near -30F on Thursday morning.
Despite the center of arctic high pressure situated over the Dakotas
and Minnesota in a weak pressure gradient, it will not take much
wind to drive wind chills into dangerous territory with values
around -45F to -50F.
For Friday...expect a weak wave to cross the area bringing a chance
for some flurries. In the wake of the upper level disturbance, the
upper ridge begins a quick rebound and return flow will bring about
a bit more moderate temperatures.
Another clipper is forecast for Saturday, bringing another chance
for light precipitation to the area. Any cooling behind the clipper
will be weak, and the upper ridge will continue to rebound bringing
warmer and much more pleasant conditions to end the period.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1129 PM CST Mon Jan 31 2022
MVFR CIGs and 40 to 50kt gusts the concern for the period. Winds
become WNW with snow showers and blowing snow VSBY reductions
expected through early afternoon. Winds relax Tuesday evening and
VSBY improves with cold arctic air mass returning.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Storm Warning until 3 PM CST Tuesday for NDZ008-016-
026>030-038-039-049-052>054.
Winter Storm Warning until noon CST Tuesday for NDZ006-007-014-
015-024.
MN...Winter Storm Warning until 3 PM CST Tuesday for MNZ001>005-007-
029.
Winter Weather Advisory until 3 PM CST Tuesday for MNZ006-008-
009-013>017-022>024-027-028-030>032-040.
UPDATE...JK
SHORT TERM...Riddle
LONG TERM...Hopkins
AVIATION...JKHazardous weather outlook, Jan 31, 3:42 PM CST, 8 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
342 PM CST Mon Jan 31 2022
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-012145-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
342 PM CST Mon Jan 31 2022
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...This Afternoon and Tonight
A brief period of freezing rain is possible late this afternoon
into the early evening hours across northeastern North Dakota.
This will then transition to light snow later in the evening, with
highest totals anticipated near the international border.
Following this precipitation, a gusty northwesterly wind at 35-45
mph with gusts up to 65 mph possible. With this freshly fallen
snow across the north, look for areas of widespread blowing snow
and potential near blizzard conditions. Further southward, if
winds are strong enough to break the snow crust, blowing snow and
near blizzard conditions will also be possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Dangerous cold returns to the area following the Monday into
Tuesday system. Gusty northwesterly winds will lead to dangerously
cold wind chills in the -40s to -50s.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Blizzard, Cavalier
- When
- February 1, 12:01 AM CST to 4:00 PM CST
- Where
- Cavalier forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.772, -98.465 (the zone’s center; the record gives no point)
Visibilities frequently below 1/4 mile in snow and blowing snow. Winds gusted from 35 to 55 mph as reported at local airports and mesonet stations. Conditions beagn in the early morning and continued through mid-afternoon.
Blizzard, Towner
- When
- February 1, 12:01 AM CST to 4:00 PM CST
- Where
- Towner forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.686, -99.246 (the zone’s center; the record gives no point)
Visibilities frequently below 1/4 mile in snow and blowing snow. Winds gusted from 35 to 55 mph as reported at local airports and mesonet stations. Conditions beagn in the early morning and continued through mid-afternoon.
Blizzard, Benson
- When
- February 1, 12:01 AM CST to 4:00 PM CST
- Where
- Benson forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.069, -99.366 (the zone’s center; the record gives no point)
Visibilities frequently below 1/4 mile in snow and blowing snow. Winds gusted from 35 to 55 mph as reported at local airports and mesonet stations. Conditions beagn in the early morning and continued through mid-afternoon.
Blizzard, Ramsey
- When
- February 1, 12:01 AM CST to 4:00 PM CST
- Where
- Ramsey forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.269, -98.720 (the zone’s center; the record gives no point)
Visibilities frequently below 1/4 mile in snow and blowing snow. Winds gusted from 35 to 55 mph as reported at local airports and mesonet stations. Conditions beagn in the early morning and continued through mid-afternoon.
Blizzard, Eddy
- When
- February 1, 12:01 AM CST to 4:00 PM CST
- Where
- Eddy forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.718, -98.902 (the zone’s center; the record gives no point)
Visibilities frequently below 1/4 mile in snow and blowing snow. Winds gusted from 35 to 55 mph as reported at local airports and mesonet stations. Conditions beagn in the early morning and continued through mid-afternoon.
Blizzard, Pembina
- When
- February 1, 12:01 AM CST to 6:00 PM CST
- Where
- Pembina forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.768, -97.552 (the zone’s center; the record gives no point)
Visibilities frequently below 1/4 mile in snow and blowing snow. Winds gusted from 35 to 55 mph as reported at local airports and mesonet stations. Conditions beagn in the early morning and continued through mid-afternoon.
Blizzard, Western Walsh
- When
- February 1, 12:01 AM CST to 6:00 PM CST
- Where
- Western Walsh forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.370, -97.721 (the zone’s center; the record gives no point)
Visibilities frequently below 1/4 mile in snow and blowing snow. Winds gusted from 35 to 55 mph as reported at local airports and mesonet stations. Conditions beagn in the early morning and continued through mid-afternoon.
Blizzard, Eastern Walsh
- When
- February 1, 12:01 AM CST to 6:00 PM CST
- Where
- Eastern Walsh forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.370, -97.721 (the zone’s center; the record gives no point)
Visibilities frequently below 1/4 mile in snow and blowing snow. Winds gusted from 35 to 55 mph as reported at local airports and mesonet stations. Conditions beagn in the early morning and continued through mid-afternoon.
Blizzard, Nelson
- When
- February 1, 12:01 AM CST to 6:00 PM CST
- Where
- Nelson forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.922, -98.192 (the zone’s center; the record gives no point)
Visibilities frequently below 1/4 mile in snow and blowing snow. Winds gusted from 35 to 55 mph as reported at local airports and mesonet stations. Conditions beagn in the early morning and continued through mid-afternoon.
Blizzard, Grand Forks
- When
- February 1, 12:01 AM CST to 6:00 PM CST
- Where
- Grand Forks forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.922, -97.457 (the zone’s center; the record gives no point)
Visibilities frequently below 1/4 mile in snow and blowing snow. Winds gusted from 35 to 55 mph as reported at local airports and mesonet stations. Conditions beagn in the early morning and continued through mid-afternoon.
Blizzard, Griggs
- When
- February 1, 12:01 AM CST to 6:00 PM CST
- Where
- Griggs forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.457, -98.237 (the zone’s center; the record gives no point)
Visibilities frequently below 1/4 mile in snow and blowing snow. Winds gusted from 35 to 55 mph as reported at local airports and mesonet stations. Conditions beagn in the early morning and continued through mid-afternoon.
Blizzard, Steele
- When
- February 1, 12:01 AM CST to 6:00 PM CST
- Where
- Steele forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.456, -97.725 (the zone’s center; the record gives no point)
Visibilities frequently below 1/4 mile in snow and blowing snow. Winds gusted from 35 to 55 mph as reported at local airports and mesonet stations. Conditions beagn in the early morning and continued through mid-afternoon.
Blizzard, Traill
- When
- February 1, 12:01 AM CST to 6:00 PM CST
- Where
- Traill forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.454, -97.162 (the zone’s center; the record gives no point)
Visibilities frequently below 1/4 mile in snow and blowing snow. Winds gusted from 35 to 55 mph as reported at local airports and mesonet stations. Conditions beagn in the early morning and continued through mid-afternoon.
Blizzard, Barnes
- When
- February 1, 12:01 AM CST to 6:00 PM CST
- Where
- Barnes forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.936, -98.072 (the zone’s center; the record gives no point)
Visibilities frequently below 1/4 mile in snow and blowing snow. Winds gusted from 35 to 55 mph as reported at local airports and mesonet stations. Conditions beagn in the early morning and continued through mid-afternoon.
Blizzard, Cass
- When
- February 1, 12:01 AM CST to 6:00 PM CST
- Where
- Cass forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.933, -97.248 (the zone’s center; the record gives no point)
Visibilities frequently below 1/4 mile in snow and blowing snow. Winds gusted from 35 to 55 mph as reported at local airports and mesonet stations. Conditions beagn in the early morning and continued through mid-afternoon.
Blizzard, Ransom
- When
- February 1, 12:01 AM CST to 6:00 PM CST
- Where
- Ransom forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.456, -97.657 (the zone’s center; the record gives no point)
Visibilities frequently below 1/4 mile in snow and blowing snow. Winds gusted from 35 to 55 mph as reported at local airports and mesonet stations. Conditions beagn in the early morning and continued through mid-afternoon.
Blizzard, Sargent
- When
- February 1, 12:01 AM CST to 6:00 PM CST
- Where
- Sargent forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.108, -97.631 (the zone’s center; the record gives no point)
Visibilities frequently below 1/4 mile in snow and blowing snow. Winds gusted from 35 to 55 mph as reported at local airports and mesonet stations. Conditions beagn in the early morning and continued through mid-afternoon.
Blizzard, Richland
- When
- February 1, 12:01 AM CST to 6:00 PM CST
- Where
- Richland forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.265, -96.948 (the zone’s center; the record gives no point)
Visibilities frequently below 1/4 mile in snow and blowing snow. Winds gusted from 35 to 55 mph as reported at local airports and mesonet stations. Conditions beagn in the early morning and continued through mid-afternoon.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Extreme Cold in New Mexico, February 1 to 4, 20224 deaths · 9 injured · 33 events
- Winter Storm in Missouri, February 1 to 4, 20221 death · 8 injured · 34 events
- High Wind and Strong Wind in Vermont, February 1, 2022$75,000 · 52 kt wind · 6 events
- Drought in Oklahoma, February 1 to 28, 202248 events
- Blizzard and High Wind in North Dakota, February 1, 202264 kt wind · 44 events
- Drought in New Mexico, February 1 to 28, 202241 events
- Drought in California, February 1 to 28, 202240 events
- Winter Storm and Winter Weather in Illinois, February 1 to 3, 202235 events
- Heavy Snow in Missouri, February 1 to 3, 202228 events
- Drought in Texas, February 1 to 28, 202227 events
- Heavy Snow and Winter Weather in Kansas, February 1 to 3, 202224 events
- Winter Storm and Winter Weather in Texas, February 1 to 3, 202223 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1007960, 1011823, 1011824, 1011825, 1011826, 1011827, 1011828, 1011829, 1011830, 1011831, 1011832, 1011833, 1011834, 1011835, 1011836, 1011837, 1011838, 1011839.